Bilateral Humeral Head Fractures Caused by Repeated Implantable
Cardioverter Defibrillator Shocks.
AbstractWe report a case of an unusual complication of bilateral humeral head
fractures caused by repeated ICD shocks secondary to torsade de pointes
electrical storm. A 59-year-old female with osteoporosis and ICD treated
with Sotalol for atrial fibrillation presented after receiving multiple
ICD shocks due to recurrent torsade de pointes in the setting of severe
hypokalemia. The patient complained of severe bilateral shoulder pain.
Shoulder X-rays showed osteopenia with bilateral comminuted humeral head
fractures. Bilateral shoulder CT scans showed no findings to suggest
pathologic fractures. She had no direct shoulder trauma. The comminuted
proximal humerus fractures were not amenable to surgical intervention.
Sotalol was stopped, electrolytes were corrected with no recurrence of
ICD shocks over the next five years of clinical follow-up. This case
highlights the need to take the necessary steps to reduce the risk of
ICD shocks in patients with osteoporosis to minimize fragility
fractures. Catheter ablation, optimizing ICD detection zones and
therapies, and antiarrhythmic medications are useful means to reduce
ventricular arrhythmia burden and ICD shocks. Mechanical ventilation and
the use of paralytic agents could also be considered early during
electrical storm treatment when dealing with at-risk patients.